Neutrophilic Eccrine Hidradenitis
If you've been diagnosed with neutrophilic eccrine hidradenitis, you've probably got more pressing problems than a skin disease. That's because this condition usually only occurs as a complication of chemotherapy, one of the primary treatments for leukemia. Often, within a couple of days of beginning chemotherapy, the hallmark of neutrophilic eccrine hidradenitis begins to form: skin sores.
The good news is that when the chemotherapy wraps up, the skin ailment begins to wane. It heals on its own -- without scarring -- about a month after chemotherapy stops [source: Holland-Frei Cancer Medicine]. But until then, those with neutrophilic eccrine hidradenitis, who could be any age or either gender, must live with crimson skin lesions about the size of a silver dollar covering the torso, arms and legs [source: Pierson]. Anti-inflammatory pain relievers are used to help people manage the symptoms until they subside. It also helps with the low-grade fever that usually crops up for the duration of neutrophilic eccrine hidradenitis.
The eccrine sweat glands are affected by neutrophilic eccrine hidradenitis. They're killed off as the lesions form [source: Keane]. Basically, the white blood cells known as neutrophils ingest the cells of eccrine sweat glands and ducts and then promptly die. Normally, this is a good thing, like when white cells attack an infection. In this case, they've turned on otherwise healthy eccrine glands and cannibalized them [source: PEER]. Unfortunately, if you've had it once, there's a 60 percent chance neutrophilic eccrine hidradenitis could return if the same chemotherapy drug is administered [source: Holland-Frei Cancer Medicine]. What else could go wrong with your sweat glands? Oh yes, there's more on the next page.